Efficient calculation of the normalizing constant of the autologistic and related models on the cylinder and lattice

Pettitt, Anthony N., Friel, Nial, & Reeves, Robert W. (2003) Efficient calculation of the normalizing constant of the autologistic and related models on the cylinder and lattice. Journal of the Royal Statistical Society: Series B (Statistical Methodology), 65(1), pp. 235-246.

View at publisher


Motivated by the autologistic model for the analysis of spatial binary data on the two-dimensional lattice, we develop efficient computational methods for calculating the normalizing constant for models for discrete data defined on the cylinder and lattice. Because the normalizing constant is generally unknown analytically, statisticians have developed various ad hoc methods to overcome this difficulty. Our aim is to provide computationally and statistically efficient methods for calculating the normalizing constant so that efficient likelihood-based statistical methods are then available for inference. We extend the so-called transition method to find a feasible computational method of obtaining the normalizing constant for the cylinder boundary condition. To extend the result to the free-boundary condition on the lattice we use an efficient path sampling Markov chain Monte Carlo scheme. The methods are generally applicable to association patterns other than spatial, such as clustered binary data, and to variables taking three or more values described by, for example, Potts models.

Impact and interest:

18 citations in Scopus
17 citations in Web of Science®
Search Google Scholar™

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

287 since deposited on 18 Jun 2007
8 in the past twelve months

Full-text downloads displays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 7870
Item Type: Journal Article
Refereed: Yes
Keywords: autologistic distribution, Gibbs distribution, Ising model, Markov chain Monte Carlo, path sampling, Potts model, transition method
DOI: 10.1111/1467-9868.00383
ISSN: 1369-7412
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > STATISTICS (010400)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Copyright Owner: Copyright 2003 Blackwell Publishing
Copyright Statement: The definitive version is available at www.blackwell-synergy.com.
Deposited On: 18 Jun 2007 00:00
Last Modified: 29 Feb 2012 13:00

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page